Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS Austin/San Antonio, TX

March 13, 2019Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 13, 2019, 12:12 AM CDT for Val Verde County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2019, 12:12 AM CDT (05:12 UTC)
Expired
Mar 13, 2019, 1:15 AM CDT
In force
63 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 152 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 10:01 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 5.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS54 KEWX 130512
SVREWX
TXC465-130615-
/O.NEW.KEWX.SV.W.0001.190313T0512Z-190313T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1212 AM CDT WED MAR 13 2019

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northwestern Val Verde County in south central Texas...

* Until 115 AM CDT

* At 1210 AM CDT, a severe thunderstorm was located 14 miles
  northeast of Dryden, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Juno, Pandale and Hackberry Crossing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Brief torrential rainfall is occurring with this storm, and may lead 
to ponding of water in low lying areas.  Do not drive your vehicle 
through flooded roadways.

&&

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

LAT...LON 3028 10176 3029 10111 2999 10099 2995 10176
TIME...MOT...LOC 0510Z 248DEG 43KT 3012 10190 

HAIL...1.00IN
WIND...60MPH
 
$$

CP
3 follow-up statements
027 
WWUS54 KEWX 130536
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1236 AM CDT WED MAR 13 2019

TXC465-130615-
/O.CON.KEWX.SV.W.0001.000000T0000Z-190313T0615Z/
Val Verde TX-
1236 AM CDT WED MAR 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...

At 1235 AM CDT, a severe thunderstorm was located over Pandale, or 25
miles north of Langtry, moving east at 45 mph.

HAZARD...60 mph wind gusts, quarter size hail, and brief very heavy 
         rain. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Juno, Pandale and Hackberry Crossing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

LAT...LON 3028 10176 3029 10111 2999 10099 2995 10176
TIME...MOT...LOC 0535Z 254DEG 40KT 3017 10159 

HAIL...1.00IN
WIND...60MPH
 
$$

CP
377 
WWUS54 KEWX 130548
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1248 AM CDT WED MAR 13 2019

TXC465-130615-
/O.CON.KEWX.SV.W.0001.000000T0000Z-190313T0615Z/
Val Verde TX-
1248 AM CDT WED MAR 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHWESTERN VAL VERDE COUNTY...

At 1247 AM CDT, a severe thunderstorm was located near Pandale, or 23
miles west of Juno, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Juno, Pandale and Hackberry Crossing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

LAT...LON 3028 10176 3029 10111 2999 10099 2995 10176
TIME...MOT...LOC 0547Z 250DEG 36KT 3022 10150 

HAIL...0.75IN
WIND...60MPH
 
$$

CP
529 
WWUS54 KEWX 130612
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
112 AM CDT WED MAR 13 2019

TXC465-130621-
/O.EXP.KEWX.SV.W.0001.000000T0000Z-190313T0615Z/
Val Verde TX-
112 AM CDT WED MAR 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VAL VERDE COUNTY
WILL EXPIRE AT 115 AM CDT...
        
The storms which prompted the warning has weakened below severe 
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However small hail, gusty winds and heavy 
rain are still possible with thunderstorms.

A Tornado Watch remains in effect until 500 AM CDT for south central
Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.

LAT...LON 3028 10176 3029 10111 2999 10099 2995 10176
TIME...MOT...LOC 0611Z 248DEG 43KT 3032 10122 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 10:42 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 12, 10:42 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1042 PM CDT Tue Mar 12 2019

.UPDATE...
Scattered showers have recently developed along and east of
Interstate 35. These should remain just showers as there is a strong
cap beginning at around 800 mb which should suppress any further
vertical development into thunderstorms. Scattered showers should
continue through the overnight period for the I-35 corridor region.
Southeasterly winds continue to ramp up out ahead of this strong
system, with sustained winds as high as 20 to 25 mph and gusts up to
30 to 35 mph. This should also continue through the overnight period
out ahead of the eventual line of storms.

Speaking of which, the line of thunderstorms currently reside (as of
10:40 pm Tuesday) from near Lubbock south into the Big Bend. A few
discrete cells are tying to form out ahead of this line, but for now
remain north of Val Verde County. This line will continue to move
east overnight and into the morning hours of Wednesday. The best
chance for severe weather will be across the southern Edwards Plateau
(Val Verde and Edwards Counties) in which all severe weather hazards
will be in play. Accordingly, a Tornado Watch has recently been
issued for Val Verde County until 5 AM Wednesday morning.

Subsequent convective watches (most likely of the Severe
Thunderstorm variety) may be issued further east later tonight as
the storms progress eastward, in which strong winds will become the
primary hazard. The line of storms should weaken as they progress
east due to decreasing instability and a more stable boundary layer.
There is still some disagreement on the timing of the line. The HRRR
and Texas Tech WRF bring the line through slower, reaching the I-35
corridor in the 7 to 9 am time frame. The NAM Nest is quicker,
bringing it through in the 5 to 7 am time frame. More than likely,
the line of storms will be sub severe by the time it reaches Austin
and San Antonio. However, there will be plenty of low level and deep
layer wind shear, so if the line of storms can generate a solid cold
pool and can manage to sustain itself well enough as it reaches the
I-35 corridor, severe weather will be in play, primarily in the form
of some isolated strong wind gusts up to 60 mph.

The line of storms will continue to weaken as they track east of
I-35. They should be completely out of the region by late
morning/early afternoon, in which skies will clear and gusty
west/southwesterly winds will take hold.

&&

.PREV DISCUSSION... /ISSUED 630 PM CDT Tue Mar 12 2019/

AVIATION...
All sites VFR with gusty southeast winds. Gusts as high 34kts has
been observed at KAUS, though will maintain 22-25kts in the TAF. A
line of strong storms are expected to move through the area overnight
and into the morning along a Pacific front. Timing for storms to
reach KDRT around 08Z and for terminals along I-35, 11Z.

PREV DISCUSSION... /ISSUED 359 PM CDT Tue Mar 12 2019/

SHORT TERM (Tonight through Wednesday Night)...
Upper low over Baja region will be moving east and then northeast
across the southern plains over the next 24 hours.  Water vapor
imagery shows strong diffluence ahead of the system and associated
lift is already occurring over northern Mexico.  As this system
approaches, our cwa has transitioned to a warm sector, bringing the
needed instability to support convection later tonight.

A foggy start of the day has improved drastically as the warm front
pushed north through all the cwa and this unstable and breezy
atmosphere will remain in place overnight. Will continue small pop
for the late afternoon and evening for showers, and maybe isolated TS
out west. A few of the HRRR runs are starting to show some pre-
squall line sh/ts come across the Rio Grande near DRT in the late
evening hours. Will have to watch for severe threat with this
activity before the forecast squall line associated with the pacific
front/dry line pushes into the CWA after midnight. Looks like the far
western Edwards Plateau will be under the threat of strong/severe
storms between midnight to 3AM...Hill Country 3-6 AM...pushing into
the I-35 corridor around morning rush hour...6-10 AM, and 8 AM-noon
east of I-35, and along I-10. Once the line passes AUS/SAT...mid the
late morning clearing with the POP ending quickly west to east as
large dry slot moves in from the SW and wraps into a surface low over
the TX/OK panhandles. Severe parameters are best out west, and with
the storms coming into AUS/SAT region around dawn which is
historically the most stable time of the day, widespread severe
weather is not expected over our eastern areas.

Lower humidities behind this system and some gusty west winds will
bring some near critical fire conditions to the far west and Rio
Grande Plains both Wed and Thu. With the downsloping west winds on
Wednesday, temps will still warn into the mid 70s to lower 80s.
Mainly 50s Wed night.

LONG TERM (Thursday through Tuesday)...
As we get into Thursday, the upper low and surface low
will be moving east into the upper MS valley with cool air filtering
down into Texas on the back side.  Will see an associated cool down
with respect to day and night temps...highs mainly in the 60s and
lows in the 40s. A upper zonal flow will keep pop out of the
extended forecast. Long range models do show an upper low coming into
the southern Rockies but with surface ridging still in place, dont
expect enough moisture return to lead to any significant pop...just
an increase in clouds. A slow warmup may be in store early next week
but the models are keeping a stubborn surface ridge axis over the
state not allowing for deeper southerly flow until beyond the 7 day
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              61  78  51  71  43 /  80  70  10   0   0
Austin Bergstrom Intl Airport  62  78  51  71  43 /  70  70  10   0   0
New Braunfels Muni Airport     62  79  52  72  43 /  70  60  10   0   0
Burnet Muni Airport            55  75  47  65  40 /  90  50   0   0   0
Del Rio Intl Airport           57  80  51  73  46 /  70  -    0   0   0
Georgetown Muni Airport        59  77  49  67  41 /  80  80  10   0   0
Hondo Muni Airport             61  80  51  75  45 /  80  10  10   0   0
San Marcos Muni Airport        62  79  51  72  43 /  70  70  10   0   0
La Grange - Fayette Regional   66  77  55  72  44 /  50  70  20  10   0
San Antonio Intl Airport       61  79  53  73  44 /  80  50  10   0   0
Stinson Muni Airport           63  81  54  75  46 /  70  40  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...YB
Short-Term/Long-Term...BMW
Hazardous weather outlook, Mar 12, 11:11 AM CDT, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1111 AM CDT Tue Mar 12 2019

TXZ171>173-183>194-202>209-217>225-228-131615-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1111 AM CDT Tue Mar 12 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A potent storm system will arrive tonight and lead to the
possibility of strong to severe storms for much of the area.
Isolated storms will initially develop across the Rio Grande
Plains with the risk of large hail, damaging winds, and an
isolated tornado. These storms will quickly form a line and march
eastward. As the squall line moves across the Hill Country towards
the Interstate 35 corridor the main threats will become damaging
straight line winds with the threat of an isolated tornado
remaining. The line of storms will generally weaken as it moves
east of the Interstate 35 corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday morning the line of storms should be approaching the
Interstate 35 corridor. The main threats with the strong to severe
storms by that point will be damaging straight line winds, heavy
rainfall, and lightning. There is also a small threat for an
isolated tornado. The squall line should weaken along and east of
Interstate 35 and be east out of the area by Noon Wednesday.

Behind the front winds will be gusty out of the Southwest with
sustained winds of 15 to 20 mph are expected Wednesday afternoon
with some gusts as high as 30 to 35 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send in reports Tuesday night and
Wednesday morning via the phone or social media.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 11:57 PM CDTWind AdvisoryEWXBandera, Bastrop, Bexar, Blanco, Burnet, Caldwell and 20 more8 hr
Mar 13, 1:32 AM CDTSpecial Weather StatementEWXVal Verde58 min
Mar 13, 2:30 AM CDTSpecial Weather StatementEWXEdwards, Kinney, Real, Uvalde45 min
Mar 13, 2:44 AM CDTSevere Thunderstorm WarningEWXKinney, Uvalde61 min
Mar 13, 3:46 AM CDTSpecial Weather StatementEWXMaverick, Uvalde44 min
Mar 13, 3:51 AM CDTSevere Thunderstorm WarningEWXBurnet, Llano54 min
Mar 13, 4:08 AM CDTSpecial Weather StatementEWXGillespie22 min
Mar 13, 4:50 AM CDTSpecial Weather StatementEWXBandera, Gillespie40 min
Mar 13, 5:18 AM CDTSpecial Weather StatementEWXBlanco, Burnet, Kendall57 min
Mar 13, 6:20 AM CDTSpecial Weather StatementEWXWilliamson55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.